Alert archive / Arkansas / Flash Flood Warnings in 2018

Flash Flood Warning 13, NWS Little Rock, AR

February 22, 20185 counties in Arkansas

NWS Little Rock, AR issued this flash flood warning at Feb 22, 2018, 3:55 PM CST for 5 counties in Arkansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 22, 2018, 3:55 PM CST (21:55 UTC)
Expired
Feb 22, 2018, 6:45 PM CST
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

Counties Faulkner County, AR, Lonoke County, AR, Perry County, AR, Pulaski County, AR, Saline County, AR

The radar

The Little Rock radar (KLZK), 19 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 22, 4:23 PM CSTFLASH FLOODLittle Rock, ARSTREET FLOODING WAS REPORTED IN SEVERAL PLACES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 9.9 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
411 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

839 
WGUS54 KLZK 222155
FFWLZK
ARC045-085-105-119-125-230045-
/O.NEW.KLZK.FF.W.0013.180222T2155Z-180223T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Little Rock AR
355 PM CST THU FEB 22 2018

The National Weather Service in Little Rock has issued a

* Flash Flood Warning for...
  Southeastern Perry County in central Arkansas...
  Lonoke County in central Arkansas...
  Southern Faulkner County in central Arkansas...
  Saline County in central Arkansas...
  Pulaski County in central Arkansas...

* Until 645 PM CST

* At 352 PM CST, radar indicated moderate to heavy rain in much of 
  the warned area. With much of the area seeing rainfall of three to 
  four inches or more in the last 36-48 hours and additional heavy 
  rain expected over the next several hours, flash flooding is 
  likely to occur. With already saturated ground, and high water in 
  places, it will not take much to cause problems. 

* Some locations that will experience flooding include...
  Little Rock...                    North Little Rock...
  Benton...                         Sherwood...
  Jacksonville...                   Cabot...
  West Little Rock...               Maumelle...
  Bryant...                         Hot Springs Village...
  Downtown Little Rock...           Lonoke...
  North Little Rock Airport...      Little Rock AFB...
  Southwest Little Rock...          Ward...
  Haskell...                        Vilonia...
  Shannon Hills...                  England...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3448 9168 3449 9240 3445 9241 3446 9259
      3441 9268 3447 9269 3450 9279 3459 9281
      3464 9298 3477 9297 3477 9307 3486 9307
      3486 9288 3509 9223 3508 9201 3503 9181
      3492 9180 3492 9169 3467 9170 3455 9163

$$

57
1 follow-up statement
450 
WGUS74 KLZK 222341
FFSLZK

Flash Flood Statement
National Weather Service Little Rock AR
541 PM CST THU FEB 22 2018

ARC045-085-105-119-125-230045-
/O.CON.KLZK.FF.W.0013.000000T0000Z-180223T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perry AR-Lonoke AR-Faulkner AR-Saline AR-Pulaski AR-
541 PM CST THU FEB 22 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM CST FOR
SOUTHEASTERN PERRY...LONOKE...SOUTHERN FAULKNER...SALINE AND PULASKI
COUNTIES...

At 537 PM CST, radar continued to show moderate to occasionally 
heavy rainfall over much of the warned area. Over the last hour, 
rainfall rates have decreased as precipitation has become lighter. 
However, flash flooding will continue to be a concern into the 
evening hours. Remember, even though the rainfall may have decreased 
in intensity, it will not run off, and any flash flooding problems 
that occurred will still be an issue. 

Some locations that will experience flooding include...
Little Rock...                    North Little Rock...
Benton...                         Sherwood...
Jacksonville...                   Cabot...
West Little Rock...               Maumelle...
Bryant...                         Hot Springs Village...
Downtown Little Rock...           Lonoke...
North Little Rock Airport...      Little Rock AFB...
Southwest Little Rock...          Ward...
Haskell...                        Vilonia...
Shannon Hills...                  England...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3448 9168 3449 9240 3445 9241 3446 9259
      3441 9268 3447 9269 3450 9279 3459 9281
      3464 9298 3477 9297 3477 9307 3486 9307
      3486 9288 3509 9223 3508 9201 3503 9181
      3492 9180 3492 9169 3467 9170 3455 9163

$$

57

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Feb 22, 2:49 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Feb 22, 2:49 PM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
249 PM CST Thu Feb 22 2018

.SHORT TERM...Tonight Through Friday Night

Heavy rainfall...and the threat for flash and river flooding will
remain the primary concerns in the short term period...

The next round of SHRA and a few TSRA is lifting NE over SRN and WRN
AR this afternoon as the next upper level disturbance lifts NE over
the state to the NW of the stalled SFC front to the SE of the state.
Initially the most widespread precip will be across the WRN portion
of the CWA...but the focus for rainfall will shift the the SE over
the I-30/US-67 corridor this evening and overnight. The front the SE
of the state will shift slightly NW...allowing for this more focused
area of convection through Fri morning before wobbling back SE Fri
evening. Rainfall amounts will range from 1 to 3 inches along this I-
30/US-67 corridor through Fri morning...with locally higher amounts
expected closer to 4 inches. Given the already very saturated
soils...expect the potential for flash and river flooding to
continue for most areas...with the most short term impacts possible
along this heavy rain axis.

By Fri afternoon/evening...the area of convection across the I-30/US-
67 corridor will weaken...but another area of convection will
develop over NWRN portions of the state from a new upper
disturbance. Additional rainfall amounts for Fri night/Sat morning
will range from only a few tenths across the SE half of AR...to 0.5
to around 1 inch across the NWRN portion of AR. This will result in
storm total rainfall amounts from now until 12Z Sat 1 to nearly 4
inches for all of the CWA...with that heaviest rainfall along that I-
30/US-67 corridor. Locally higher amounts remain possible. Have kept
the Flood Watch going through the period into Sat evening as the
threat for flash and river flooding will persist.

&&

.LONG TERM...Saturday Through Thursday

The long term period (Saturday onward) begins in southwest flow
aloft as a deep upper level low is centered over the rockies, with
downstream ridging. Upper level divergence will be near optimal with
southern stream jet divergence coupled with a supergeostrophic
northern stream right entrance region. Developing surface cyclone
will experience quick intensification across the central plains and
move off to the northeast as another deep upper level trough rolls
down the western CONUS.

At the surface, a boundary/warm front will lift across Arkansas to
somewhere near southern Missouri. Exact timing and placement is
still a bit uncertain, but should clear the state by sometime Friday
night. A strong low level jet will develop across the CWA as the
strengthening cyclone moves from Kansas into the Mid-Mississippi
Valley. Organized multi-cell convection will likely develop in
Oklahoma and Texas in the morning hours along the cold front and
then move into Arkansas during the afternoon.

Moderate isentropic lift in Arkansas will result in the possibility
of showers and thunderstorms Saturday morning. With overcast skies,
lack of insolation (not insUlation) will hinder surface instability.
925 mb winds will be in excess of 40 knots, with 850mb in excess of
50 knots. Rich moisture advection will result in surface dewpoints
greater than 60 for much of Arkansas, with the Ozarks being the
likely exception. Given the low level shear (0-1 SRH >300 m^2/s^-2)
and (nearly) ground-level LCLs, it's going to be one of those
situations in which embedded supercells in the convective line will
certainly be something to watch for, along with high and potentially
damaging winds mixing down to the surface.

A major concern Saturday will be flooding. Any rainfall at this
point will be excess given (likely) antecedent conditions. Model
census advertises widespread pwats between 1.4 and 1.7 inches for
the event. To put this in perspective, the "moving" maximum for this
time is around 1.3. The advertised values will be near the February
precipitable water record. Given this available moisture, organized
convection will be rather efficient rain-producers. Being the
"caboose" of this multi-day heavy rain event, this is especially
concerning. A flash flood watch has already been issued for the next
several days. Please stay weather-aware.

Sunday through Friday...

Luckily for this forecaster, models don't diverge until after
Sunday. A transient high will keep things mostly dry Sunday through
Monday night. Below normal temperatures will begin this period
before return flow quickly warms us back above average. The GFS
becomes more progressive with the upper stream than the ECMWF at
this point. Additionally, the former is deeper which results in a
nearly identical meteorological set-up to Thursday. The slower, more
shallow ECMWF doesn't produce nearly the rainfall. Forecast
confidence is rather low at this point... details will becoming more
clear this weekend. In any case, stay alert to any forecast changes
as any additional rainfall will likely aggravate any ongoing
flooding situations.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     48  59  53  69 / 100  80  60  90
Camden AR         51  67  60  74 /  90  70  40  70
Harrison AR       46  55  50  65 /  90  60  90  90
Hot Springs AR    48  61  57  68 / 100 100  50  90
Little Rock   AR  49  61  58  72 / 100  90  50  90
Monticello AR     54  72  64  76 /  60  50  50  70
Mount Ida AR      48  60  56  68 /  90  90  50  90
Mountain Home AR  45  57  51  65 /  90  60  80  90
Newport AR        50  59  55  69 / 100  90  60  90
Pine Bluff AR     50  65  60  74 /  90  70  40  80
Russellville AR   48  58  54  67 / 100  80  70  90
Searcy AR         49  60  55  71 / 100  90  50  90
Stuttgart AR      50  63  60  72 /  90  80  50  80
&&

.LZK Watches/Warnings/Advisories...
Flood Watch through Saturday evening FOR Arkansas-Baxter-Boone-
Bradley-Calhoun-Clark-Cleburne-Cleveland-Conway-Dallas-Desha-
Drew-Faulkner-Fulton-Garland-Grant-Hot Spring-Independence-Izard-
Jackson-Jefferson-Johnson-Lincoln-Logan-Lonoke-Marion-Monroe-
Montgomery-Newton-Ouachita-Perry-Pike-Polk-Pope-Prairie-Pulaski-
Saline-Scott-Searcy-Sharp-Stone-Van Buren-White-Woodruff-Yell.

&&

Short Term...62 / Long Term...BROWN
Hazardous weather outlook, Feb 22, 3:45 PM CST, 10 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Little Rock AR
345 PM CST Thu Feb 22 2018

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-231100-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
345 PM CST Thu Feb 22 2018

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...This Evening through Tonight

Rainfall, heavy at times, will continue to be seen this afternoon
and through tonight. One to two inches of rain, with isolated higher
amounts, are forecast to occur, mainly along an axis from along the
I-30 and US-67 corridor through tonight. Expect lesser amounts
outside of this axis. As a result, additional flash flooding will
remain possible for most areas given the widespread heavy rainfall
over the last few days, as well as river flooding will also
continue. Flood and flash flood watches remain in affect for all of
Arkansas. Extra caution should be used, especially at night, when
driving into areas that may have flooded.

.DAYS TWO THROUGH SEVEN...Friday Through Wednesday

Flooding continues to be the main hazard through the period. Showers
and thunderstorms will persist across much of the area on Friday,
with flooding and flash flooding remaining a major concern,
especially along and near the I-30 and US-67 corridor. An additional
one to two inches of rain is possible Friday and Friday night.

Another round of showers and thunderstorms is expected on Saturday
into Saturday night, with more heavy rainfall possible keeping the
flooding threat high. In addition to the flooding concerns, there is
a chance for some strong to severe thunderstorms Saturday afternoon
and evening across all but the northwest portion of the area. The
primary threat with the strongest storms will be damaging winds, and
a few tornadoes, with an enhanced flash flood threat as a result of
additional locally heavy rainfall.

.Spotter Information Statement...

Significant reports of flooding will be appreciated, though the
severe weather threat will remain low through Friday night. However,
spotter activation may be need on Saturday afternoon and evening.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

46/67/62/59

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 6:58 PM CSTAreal Flood WarningLZKArkansas, Bradley, Desha, Drew, Jefferson, Lincoln and 5 more9 hr
Feb 21, 8:18 PM CSTRiver Flood AdvisoryLZKYell36 hr
Feb 21, 8:54 PM CSTFlash Flood WarningLZKHot Spring8 hr
Feb 21, 9:15 PM CSTFlash Flood WarningLZKArkansas, Bradley, Desha, Drew, Jefferson, Lincoln3 hr
Feb 22, 3:54 AM CSTRiver Flood WarningLZKWhite4 days
Feb 22, 3:57 AM CSTAreal Flood WarningLZKArkansas, Bradley, Desha, Drew, Jefferson, Lincoln and 5 more6 hr
Feb 22, 4:22 AM CSTFlood WatchLZKBaxter, Conway, Fulton, Izard, Marion, Sharp and 1 more68 hr
Feb 22, 9:32 AM CSTRiver Flood AdvisoryLZKRandolph36 hr
Feb 22, 10:48 AM CSTRiver Flood WarningLZKArkansas, Monroe68 days
Feb 22, 10:59 AM CSTRiver Flood WarningLZKAshley, Bradley, Cleveland, Drew14 days

Nearby

Flash Flood Warnings in Arkansas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.